Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 281, NWS Las Vegas, NV

September 12, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2022, 6:11 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2022, 6:11 PM PDT (01:11 UTC)
Expired
Sep 12, 2022, 9:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 96 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

876 
WGUS55 KVEF 130111
FFWVEF
CAC071-130415-
/O.NEW.KVEF.FF.W.0281.220913T0111Z-220913T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
611 PM PDT Mon Sep 12 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 915 PM PDT.

* At 611 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Essex, Goffs, National Trails Highway and RT 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3495 11491 3484 11491 3464 11521 3473 11531
      3497 11509

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

VEF
2 follow-up statements
232 
WGUS75 KVEF 130247
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
747 PM PDT Mon Sep 12 2022

CAC071-130415-
/O.CON.KVEF.FF.W.0281.000000T0000Z-220913T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
747 PM PDT Mon Sep 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT THIS 
EVENING FOR SAN BERNARDINO COUNTY...

At 747 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Essex, Goffs, National Trails Highway and RT 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3495 11491 3484 11491 3464 11521 3473 11531
      3497 11509

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

VEF
391 
WGUS75 KVEF 130414
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
914 PM PDT Mon Sep 12 2022

CAC071-130424-
/O.EXP.KVEF.FF.W.0281.000000T0000Z-220913T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
914 PM PDT Mon Sep 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM PDT THIS EVENING FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3495 11491 3484 11491 3464 11521 3473 11531
      3497 11509

$$

VEF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 1:58 PM PDT, 4 hours 13 minutes earlier.

Area forecast discussion, Sep 12, 1:58 PM PDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
158 PM PDT Mon Sep 12 2022

.SYNOPSIS...A large circulation moving across southern Nevada and
surrounding areas through Tuesday night will produce scattered to
numerous thunderstorms with additional rounds of heavy rain possible.
Southwest flow should finally bring a drying trend the second half
of the week into the weekend.
&&

.SHORT TERM...through Wednesday.

Abundant moisture remains in place and also dynamic support from
from disturbances rotating around the remnant circulation of Kay
will lead to another an active period for showers and thunderstorms
through Wednesday. Storms that were firing early this afternoon were
very efficient rain producers...some dropping a half-inch of rain in
less than 10 minutes. This activity will continue into early this
evening then convection should diminish until early Tuesday morning
as the center of the large upper level circulation crosses southern
Nevada and heads toward southwest Utah. The threat of widespread
showers and thunderstorms will focus over southern Nevada and
northwest Arizona...primarily Lincoln, central/northeast Clark and
northern Mohave counties early Tuesday morning through Tuesday
night. The Flash Flood Watch remains in effect for these areas from
5 AM Tuesday until 5 AM Wednesday. Our area will be on the back side
of the system by Wednesday, but plenty of moisture will remain and
will combine with surface heating leading to another threat of
showers and thunderstorms over areas mainly north and east of Las
Vegas.

.LONG TERM...Thursday through the Weekend.

With residual moisture still in place Thursday, there is a continued
chance for showers and storms as pieces of energy and additional
upper level support from the jet streak move over the area. Moisture
will be on the downward trend though, so expecting lower
precipitation chances and impacts.

By Friday, dry air will be in place over the region. Ensembles show
zero probabilities for PWATS over 1in by Friday afternoon. The
current forecast has no chances for precipitation across the region
Friday through the weekend. Afternoon breezes are possible this
weekend, however impactful winds are not expected at this time.
Temperatures the second half of the week will actually warm slightly
each day, however they will not get much above normal as on
Wednesday we will be starting below normal.

&&

.AVIATION...For Harry Reid...The break in shower/thunderstorm
chances continue through about 20z then increase mainly south
through west of the valley. Storms are expected to initiate over the
higher terrain with a decent shot of moving into the valley mid-late
afternoon. The main impacts from storms today will be associated
with erratic winds and strong gusts to 30 knots, along with the
possibility of CIGS dropping briefly to or below 5k feet and lower
visibility due to moderate-heavy rain. There continues to be a
threat of storms developing in or around the valley during the
overnight hours through about midday Tuesday.

For the rest of southern Nevada, northwest Arizona and southeast
California...KVGT and KHND are expected to follow similar trends to
KLAS after 20z with shower and thunderstorm chances increasing.
Possible impacts include erratic winds with gusts to 30 kts and low
CIGS at or below 5k feet with potential for a reduction in
visibility to 1-3 SM in moderate or heavy rain. KBIH and KDAG will
see their shower/storm chances increase this afternoon while KEED
and KIFP are expected to remain dry although wind impacts from
thunderstorm outflow is a possibility. Confidence is too low to
include in the TAF.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Adair
AVIATION...Salmen
LONG TERM...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 12, 4:00 PM PDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     FLASH FLOOD      5 SW LENWOOD            34.83N 117.18W
09/12/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS FLOODING IN THE AREA. LARGE
            AMOUNT OF MUD AND DIRT IN THE ROAD AT MAIN
            ST AND HINKLEY RD.

&&

BEP
Local storm report, Sep 12, 4:06 PM PDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
406 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      13 W MOUNTAIN SPRINGS   36.05N 115.73W
09/12/2022                   CLARK              NV   TRAINED SPOTTER

            FLOODING REPORTED ON NV-160 NEAR MILE MARKER
            35. 6 TO 8 INCHES OF WATER REPORTED ON THE
            NORTHBOUND LANES ALONG WITH MUD AND DEBRIS.

&&

BEP
Local storm report, Sep 12, 5:10 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     FLASH FLOOD      3 SSE NEW KINGMAN-BUTLE 35.22N 114.00W
09/12/2022                   MOHAVE             AZ   DEPT OF HIGHWAYS

            AZDOT REPORTS THAT THE RIGHT LANE OF I-40
            WAS CLOSED AT MILE MARKER 54 DUE TO
            FLOODING, MUD AND DEBRIS. THEY LATER
            REPORTED THE LANE REOPENED AT 3:46 PM.

&&

BEP
Local storm report, Sep 12, 5:46 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
546 PM PDT MON SEP 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
09/12/2022                   MOHAVE             AZ   BROADCAST MEDIA

            SWIFT WATER RESCUE OF SEVERAL MEN ON OATMAN
            RD AT THE SACREMENTO WASH.

&&

BEP

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:25 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 12, 7:31 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Sep 13, 1:30 PM PDTFlash Flood Warning Considerable damage threatVEFInyo5 hr
Sep 13, 2:30 PM PDTSevere Thunderstorm WarningVEFInyo45 min
Sep 13, 2:37 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 13, 3:24 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 13, 3:35 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Sep 13, 4:31 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.